This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
We consider the therapeutic dose of lidocaine conventional when the drug is given at a dosage of no more than 1 to 2 mg/kg of body weight as bolus and no more than 55 μg/kg/min as maintenance drip infusion. If heart failure and liver disease are present, the dosage must be reduced.In the case reported by Cheng and Wadhwa (1973;223:790), the patient received 200 mg of lidocaine over five minutes and had severe congestive heart failure; we think that the dose, as previously pointed out by Cacace (1973;224:1428), was excessive and that sinus standstill after lidocaine administration, together with hypotension and convulsions, was the result of the drug overdose.We agree that lidocaine administration, even at the "conventional" therapeutic dose, needs caution, especially in elderly patients with congestive heart failure and acute diaphragmatic myocardial infarction.
Antonelli D, Bloch L. Lidocaine and Sinus Standstill-Reply. JAMA. 1983;249(12):1567. doi:10.1001/jama.1983.03330360021025
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: